Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 142, NWS Indianapolis, IN

September 23, 2001Johnson County, Shelby County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 23, 2001, 5:46 PM EST for Johnson County, Shelby County, Indiana. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 23, 2001, 5:46 PM EST (22:46 UTC)
Expired
Sep 23, 2001, 6:15 PM EST
In force
29 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, IN, Shelby County, IN

What was reported inside it

TimeReportWhereRemark
Sep 23, 6:00 PM ESTThunderstorm Wind 50 EAmity, IN
Sep 23, 6:07 PM ESTThunderstorm Wind 50 EMorristown, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 4:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WUUS53 KIND 232246
SVRIND
INC081-145-232315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
546 PM EST SUN SEP 23 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JOHNSON COUNTY IN CENTRAL INDIANA
  SHELBY COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF SHELBYVILLE

* UNTIL 615 PM EST

* AT 539 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PRINCES LAKES...OR ABOUT 17 MILES
  NORTHWEST OF COLUMBUS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRLAND AT 605 PM EST
  SHELBYVILLE AT 610 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3962 8606 3934 8615 3935 8565 3969 8565

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:20 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 23, 3:20 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 PM EST SUN SEP 23 2001

MAIN CHALLENGE FOR THIS FCST WL BE TRW CHANCES TODAY AND THEN WHEN TO
MENTION CLRG AND HOW COOL IT WL GET AS A CD FNT MOVES ACRS THIS AFT
AND A SHARP TROF FOLLOWS ON MONDAY. H20 VAPOR IMAGERY WAS SHOWING A
SHARP UPR TROF FM NERN MN TO XTRM SERN SD IN GENERAL AGREEMENT WITH
THE MODELS. MEANWHILE...IR PIX AND SFC OBS SHOWING AREA OF MID CLDS
SPREADING E ACRS THE FA WITH CD CLD TOPS TO -65 DEGREES CELSIUS ACRS
ERN KS...NRN MO AND SRN IA ASSOCIATED WITH A LG AREA OF CONVECTION
ALONG AND AHEAD OF A CD FNT FM SRN MN TO WRN IA TO SWRN KS.

MODELS HAVE BEEN INCONSISTENT IN TIMING AND STRENGTH OF THE
AFOREMENTIONED UPR TROF AND EVENTUAL CLOSED LOW. HOWEVER...THEY WERE
IN PRETTY GOOD AGREEMENT THIS TIME AROUND AND ARE ESPECIALLY CLOSE ON
THE MN LVL RH AND UVM PROGS AND SEE NO REASON TO DEVIATE MUCH FM
THEM. THE ONE THING THAT STOOD OUT...HOWEVER...WAS THE MODELS NOT
GENERATING MUCH QPF. BELIEVE WITH STRENGTH OF SYS...CAPES PROGGED TO
1000 J/KG THIS AFT...NICE JET STREAK ENHANCEMENT AND FAVORABLE TIME
OF DAY OF THE FROPA...PRECIP AMOUNTS SHOULD BE MUCH GREATER THAN QPF
PROGS INDICATE. ONLY THING FAVORING THE MODELS WOULD BE THE FAST
MOVEMENT OF THE CD FNT WITH SUCH NICE UPR PUSH. AT ANY RATE...WOULD
EXPECT SQUALL-LINE DEVELOPMENT WITH SVR THREAT PER THE SPC DAY1
DISCUSSION ACRS NWRN SECTIONS OF THE FA BY EARLY AFT. PRETTY GOOD
SHEAR INDICATED BY THE MODELS FM 1000-700 MB AT 18Z WITH 10 KTS AT
H1000 AND 40 KTS AT H7 AND DIRECTIONAL SHEAR AT GREATER THAN 45
DEGREES. AREA ALSO IN RR QUAD OF 80 KT JET STREAK ACRS NWRN INDIANA
BY THIS EVE WITH H5 WINDS FM 40-50 KTS. MODELS THEN SPREAD THE BEST
LIFT/DEEP MOIST INTO SERN ZONES BY 00Z THIS EVE JUST AHEAD OF THE CD
FNT. MODELS THEN PUSH A DRY SLOT ACRS TNGT...BUT COMBO OF UPR TROF TO
THE W AND PLNTY OF MOIST AT AND BLO H8 SHOULD KEEP THE CLDS AROUND
AND ALSO POPS GOING. LIKELY POPS OF THE MOS LOOK A BIT MUCH THOUGH
AND WL GO WITH CHC POPS INSTEAD. CLOSED LOW DVLPS LATE MON AND SHIFTS
E INTO OH BY EVE. DESPITE LOW MOS POPS...THINK AT LEAST MRNG CHC POPS
WARRANTED WITH UPR TROF MOVING THROUGH. BY AFT...COLUMN DRIES NICELY
BUT STILL ENOUGH MOIST/LIFT NE TO KEEP SMALL POPS GOING AND CU RULE
WOULD FAVOR KEEPING MOSTLY CLDY SKIES GOING. SKIES SHOULD FINALLY CLR
MON NGT AS THE UPR LOW PULLS E INTO ERN OH.

EXTENDED LOOKS PRETTY QUIET AS SFC HIGH PRES RIDGE ACRS THE MSP VLY
GRADUALLY WORKS ITS WAY E AND COLUMN DRIES EVEN MORE.

MOS TEMPS AGREE VERY WELL TODAY AND APPEAR REASONABLE. PREFER WARMER
FWC TNGT WITH CLDS HANGING AROUND. MOS NUMBERS AGAIN VERY CLOSE ON
MONDAY AND SEEM TO GRASP MAGNITUDE OF CD AIR INTRUSION. MOS AGAIN
CLOSE MON NGT AND APPEARS REASONABLE WITH CLRG SKIES AND CD AIRMASS.

.IND...NONE.
KOCH

In the hours before

Local storm report, Sep 23, 4:49 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
449 PM EST SUN SEP 23 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0432 PM    CARMEL                    IN   60 MPH TSTM GUST
09/23/01   HAMILTON                       WIND ESTIMATED BY
                                          PUBLIC IN WEST CARMEL..
Special weather statement, Sep 23, 5:01 PM EST, 45 minutes before
INZ030-031-037>042-046>049-054>057-062>065-069>072-232310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
501 PM EST SUN SEP 23 2001

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR EASTERN INDIANA
UNTIL 1000 PM EST.

IN CENTRAL INDIANA THE SEVERE THUNDERSTORM WATCH IS FOR THOSE AREAS
ALONG AND EAST OF A ANDERSON TO NASHVILLE LINE. SOME CITIES INCLUDED
ARE MUNCIE...SHELBYVILLE...COLUMBUS...SEYMOUR AND GREENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS TO PRODUCE DAMAGING WINDS AND LARGE HAIL.

AT 500 PM EST A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 10 MILES
EAST OF KOKOMO TO CARMEL.  DIME SIZE HAIL WAS REPORTED BY THE PUBLIC
IN CARMEL JUST BEFORE 500 PM EST.

OTHER STRONG THUNDERSTORMS EXTENDED FROM 10 MILES SOUTHEAST OF
DOWNTOWN INDIANAPOLIS TO ABOUT 10 MILES WEST OF BLOOMINGTON.  SOME OF
THESE MAY ALSO PRODUCE HAIL AND STRONG WINDS ESPECIALLY IN THE
BLOOMINGTON AREA BY 520 PM EST.  ALL OF THE THUNDERSTORMS WERE MOVING
EAST AT 20 MPH.

JEH
Local storm report, Sep 23, 5:22 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
522 PM EST SUN SEP 23 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0519 PM    ELLETTSVILLE              IN   1 INCH HAIL
09/23/01   MONROE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 23, 5:25 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
525 PM EST SUN SEP 23 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0521 PM    4 E BROWNSBURG            IN   .88 INCH HAIL
09/23/01   HENDRICKS                      REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Sep 23, 5:37 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
537 PM EST SUN SEP 23 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    NEW WHITELAND             IN   1 INCH HAIL
09/23/01   JOHNSON                        REPORTED BY PUBLIC.
Local storm report, Sep 23, 5:41 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
541 PM EST SUN SEP 23 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    MORGANTOWN                IN   HEAVY RAIN
09/23/01   MORGAN                         2.3 INCHES  FELL IN 20
                                          MINUTES. REPORTED BY
                                          HAM RADIO OPERATOR.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 4:04 PM ESTSevere Thunderstorm WarningINDMorgan26 min
Sep 23, 4:09 PM ESTSevere Thunderstorm WarningINDHendricks, Marion36 min
Sep 23, 4:28 PM ESTSevere Thunderstorm WarningINDHamilton32 min
Sep 23, 4:50 PM ESTSevere Thunderstorm WarningINDMonroe, Owen40 min
Sep 23, 6:08 PM ESTSevere Thunderstorm WarningINDHamilton37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.